Alert archive / Oklahoma / Tornado Warnings in 2024
Tornado Warning 97, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 2024, 6:20 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 6:20 PM CDT (23:20 UTC)
- Expired
- May 6, 2024, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Blaine County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:37 PM CDT | HAIL 1.25 | 1 W Oakwood, OK | Report from mPING. |
| May 6, 6:57 PM CDT | HAIL 1.5 | 2 W Southard, OK | Report from mPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:05 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
928
WFUS54 KOUN 062320
TOROUN
OKC011-043-070000-
/O.NEW.KOUN.TO.W.0097.240506T2320Z-240507T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
620 PM CDT Mon May 6 2024
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northwestern Blaine County in northwestern Oklahoma...
Southeastern Dewey County in northwestern Oklahoma...
* Until 700 PM CDT.
* At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Putnam, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Canton, Oakwood, Putnam, and Eagle City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3608 9851 3583 9848 3581 9896 3581 9900
3595 9905
TIME...MOT...LOC 2319Z 254DEG 35KT 3588 9893
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
302 follow-up statements
517
WWUS54 KOUN 062332
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
632 PM CDT Mon May 6 2024
OKC011-043-070000-
/O.CON.KOUN.TO.W.0097.000000T0000Z-240507T0000Z/
Blaine OK-Dewey OK-
632 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN BLAINE AND SOUTHEASTERN DEWEY COUNTIES...
At 632 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Oakwood, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Canton, Oakwood, and Eagle City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3608 9851 3583 9848 3582 9886 3599 9890
TIME...MOT...LOC 2332Z 257DEG 29KT 3590 9879
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
30901
WWUS54 KOUN 062342
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
642 PM CDT Mon May 6 2024
OKC011-043-070000-
/O.CON.KOUN.TO.W.0097.000000T0000Z-240507T0000Z/
Blaine OK-Dewey OK-
642 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN BLAINE AND SOUTHEASTERN DEWEY COUNTIES...
At 642 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Eagle City, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Canton, Oakwood, and Eagle City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3608 9851 3587 9849 3586 9877 3602 9878
TIME...MOT...LOC 2342Z 252DEG 40KT 3594 9863
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 1:33 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 6, 1:33 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
133 PM CDT Mon May 6 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon May 6 2024
**SIGNIFICANT SEVERE WEATHER EXPECTED TODAY AND TONIGHT**
SUMMARY - All the ingredients still appear to be coming together for
a significant severe event as a potent shortwave trough ejects into
the plains later this afternoon. Ahead of this feature, moisture
advection is underway with low stratus seen across much of the
forecast area. Moisture advection will continue through the day,
contributing to strong instability by peak daytime heating. Wind
fields will also be strong, with large, curved hodographs seen in
model soundings across much of the area, especially towards and
after 00z as the low level jet ramps up.
With high confidence that the necessary ingredients will be there,
the biggest question mark remaining is storm coverage and how far
south storms will develop as the greatest forcing from the trough
passes largely to our north, i.e. will we see widespread
thunderstorm development or just a couple scattered (likely intense)
storms. For now, it appears storm coverage will be greatest closer
to the Kansas border, tapering to isolated near and south of I-40.
Storm mode is a secondary uncertainty, with several of the CAMs
suggesting a faster transition to a more linear mode across northern
Oklahoma, which could decrease the hail threat but increase the wind
threat (lower probability scenario for now). Tornadoes will be
possible with either storm mode.
SEVERE HAZARDS - The overall environment will support large to giant
hail (>3" in diameter) and significant, long-track tornadoes with
any discrete supercell that develops. Damaging wind gusts will also
be a concern, especially if we see high-precipitation supercells
and/or a transition to more linear modes later on. The environment
will remain supportive of severe weather, including tornadoes, well
after dark. In fact, the tornado environment will only become more
favorable after dark as low-level wind shear maximizes and influx of
a moist and unstable airmass continues. Additionally, thunderstorms
will be capable of very heavy rainfall which could lead to localized
flooding, especially in areas that have seen excessive rainfall
recently.
STORM MOTION - Storm motion will generally be northeast or east-
northeast at 40-50 mph, with right-moving supercells moving east or
east-northeast at 30-35 mph.
TIMING - Convective development is expected first across northwest
and/or western OK by 2-4 PM as the initial forcing with the
shortwave impinges on the dryline. These storms will continue
east- northeastward into north-central OK by early evening (6pm to
midnight). There is a lower risk for more isolated thunderstorms
developing out ahead of the main line in northern/central OK
between 4-8 PM. The threat could linger past midnight across
eastern/southeastern parts of the area, but uncertainty is greater
here on if we will see storms develop this far south and east.
Bottom line: Not everyone will see a storm today, but any storm that
develops will be capable of significant severe weather and should be
taken seriously this afternoon through late this evening!
Day/Ware
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 132 PM CDT Mon May 6 2024
Fair weather is expected Tuesday with sunny skies and highs in the
80s.
Another upper short wave will pass by on Wednesday, bringing the
next chance of showers and storms to southeast portions of the
forecast area. An early cold front will be draped southeast of the I-
44 corridor by noon, keeping moisture (and, thus, storm chances)
confined to areas southeast of the front. Instability and shear will
support severe weather with these storms, with large hail and
damaging wind gusts the main threat.
After Wednesday, precipitation chances drop off with only low PoPs
scattered here and there (peaking around 30% this weekend). For now,
nothing stands out to indicate any severe risk after Wednesday.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon May 6 2024
Significant-severe thunderstorms are expected to affect the
majority of the terminals this afternoon and evening, including
Will Rogers World Airport. All hazards will be possible,
including: strong tornadoes, very large hail greater than two
inches in diameter surface-to-aloft, and variable wind gusts of
65 kt or greater for KOKC, KOUN, and terminals into western and
northern Oklahoma. TEMPO groups were assigned to reflect the best
timing of significant gusts (>=65 kt) associated with the severe
thunderstorms. Extreme turbulence can be expected with convection
this afternoon and tonight with cumulonimbi tops near 50 kft. The
potential for thunderstorms will diminish from west-to-east later
tonight, with most terminals returning to VFR and breezy winds
following the passage of a Pacific cold front. Until then, CIGs
will vary from IFR to MVFR with strong, southerly winds ahead of
the incoming severe storm potential this afternoon and tonight.
Sincavage/WFO Lubbock
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 81 63 80 / 70 0 0 10
Hobart OK 52 83 57 83 / 10 0 0 0
Wichita Falls TX 57 83 65 85 / 0 0 0 0
Gage OK 51 85 51 79 / 0 0 0 0
Ponca City OK 52 81 56 79 / 100 0 0 0
Durant OK 69 85 65 88 / 20 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Tuesday morning
for OKZ007-008-012-013-018>020-024>026-028>032-042-043.
TX...None.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous weather outlook, May 6, 4:01 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 401 PM CDT Mon May 6 2024 OKZ004>048-050>052-TXZ083>090-072115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 401 PM CDT Mon May 6 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and western north Texas should prepare for severe weather operations. .Thunderstorms... A significant severe weather outbreak, with potentially two rounds, is expected to impact Oklahoma and possible far northern Texas through the evening hours. The atmospheric environment will support storms with strong, long-lived tornadoes, destructive very large hail, and damaging wind gusts 80 mph or greater. Thunderstorms will develop across northwest and west-central Oklahoma through late afternoon, moving eastward into central and northern Oklahoma during the evening. An isolated storm or two is also possible farther south across southwest Oklahoma and western north Texas. A potential second round of severe thunderstorms appears possible across central into south central and southeast Oklahoma late evening and overnight. .Excessive Rainfall... Long-lived severe thunderstorms could produce rainfall amounts of two to four inches, with locally higher amounts possible. Excessive rainfall could lead to flash flooding this afternoon and into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Strong to severe storms are possible across southeast Oklahoma Wednesday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 6, 5:24 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
524 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Tstm Wnd Gst 9 N Chester 36.34N 98.91W
05/06/2024 M82 MPH Major OK Trained Spotter
&&
JHLocal storm report, May 6, 5:25 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
525 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 7 SSW Alva 36.71N 98.72W
05/06/2024 M61 MPH Woods OK Mesonet
&&
JHSpecial weather statement, May 6, 5:34 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
534 PM CDT Mon May 6 2024
OKZ014>016-062300-
Roger Mills OK-Dewey OK-Custer OK-
534 PM CDT Mon May 6 2024
...A strong thunderstorm will impact portions of east central Roger
Mills, northwestern Custer and southwestern Dewey Counties through
600 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moorewood, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hammon and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3563 9941 3579 9947 3599 9910 3572 9902
TIME...MOT...LOC 2234Z 242DEG 34KT 3574 9937
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Local storm report, May 6, 5:39 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
539 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Hail 3 S Taloga 36.00N 98.96W
05/06/2024 E1.75 Inch Dewey OK Trained Spotter
time estimated based on radar.
&&
JHLocal storm report, May 6, 5:58 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
558 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Oakwood 35.93N 98.70W
05/06/2024 E1.75 Inch Dewey OK Emergency Mngr
&&
JHLocal storm report, May 6, 6:11 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
611 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Tornado 5 S Helena 36.47N 98.27W
05/06/2024 Alfalfa OK Trained Spotter
report relayed by NWS employee.
&&
JHThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:54 AM CDT | Dense Fog Advisory | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 2 more | 3 hr |
| May 6, 8:30 AM CDT | River Flood Advisory | OUN | Atoka | 6 hr |
| May 6, 1:30 PM CDT | Flood Watch | OUN | Canadian, Cleveland, Coal, Garfield, Grant, Hughes and 11 more | 13 hr |
| May 6, 2:57 PM CDT | Special Weather Statement | OUN | Ellis | 33 min |
| May 6, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 42 min |
| May 6, 3:31 PM CDT | Special Weather Statement | OUN | Ellis | 29 min |
| May 6, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 48 min |
| May 6, 3:59 PM CDT | Special Weather Statement | OUN | Ellis | 46 min |
| May 6, 4:07 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 38 min |
| May 6, 4:18 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| May 6, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 38 min |
| May 6, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 42 min |
| May 6, 4:33 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods, Woodward | 42 min |
| May 6, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 41 min |
| May 6, 4:54 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods, Woodward | 51 min |
| May 6, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 50 min |
| May 6, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 44 min |
| May 6, 5:34 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| May 6, 5:38 PM CDT | Tornado Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 52 min |
| May 6, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 48 min |
| May 6, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 45 min |
| May 6, 5:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 34 min |
| May 6, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 6 min |
| May 6, 6:21 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| May 6, 6:24 PM CDT | Tornado Warning | OUN | Alfalfa, Garfield, Grant | 51 min |
| May 6, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 50 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 49 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| May 6, 6:40 PM CDT | Tornado Warning | OUN | Blaine, Garfield, Kingfisher, Major | 50 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 42 min |
| May 6, 6:51 PM CDT | Tornado Warning | OUN | Blaine, Kingfisher | 39 min |
Nearby
Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.